Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

What's the story with Fosamax?

NOV 2008

Did you know?

You can get instant online access to all of the articles from the November 2008 issue of Harvard Women's Health Watch for only $5.

Already a subscriber? Login for complete instant access.

If you want a button/link to remove the box (not sure if you do or not...), it would look like this: Cancel

Recent reports have women wondering if they should stop taking this widely prescribed osteoporosis drug.

In 1995, the FDA approved alendronate (Fosamax) for the treatment of postmenopausal osteoporosis, a bone-weakening condition that affects more than eight million women and causes 1.5 million fractures each year in the United States. Fosamax increases bone mineral density and significantly reduces the risk of spine, hip, and wrist fractures in women with osteoporosis and in those with low bone density that doesn't meet the criteria for osteoporosis (a condition called osteopenia).

Fractures are an important cause of disability and death in postmenopausal women. Hip fractures lead to hospitalization and, usually, surgery — and they often result in nursing home care. Only 40% of hip fracture patients ever regain their independence, and nearly 25% die within a year. Vertebral fractures can cause debilitating back pain, and they, too, increase the risk of premature death.

Fosamax belongs to a class of drugs called bisphosphonates, which work by slowing resorption, the breakdown phase of normal bone remodeling. Fosamax is the oldest of these drugs and has been used the most and studied the longest. We know, for example, that it improves bone density for at least 10 years. Most patients tolerate Fosamax well; its most common side effects are irritation of the esophagus and stomach ulcer.

In the past few years, reports have emerged linking bisphosphonates with osteonecrosis (bone death) of the jaw and atrial fibrillation. With respect to Fosamax, those concerns have largely been allayed: users rarely develop osteonecrosis of the jaw, and the evidence for a relationship with heart rhythm problems is conflicting. But now, new concerns have been raised by reports of unusual fractures of the thighbone (femur) in long-term Fosamax users. There are no evidence-based guidelines on how long patients can or should take Fosamax, but some women and their physicians are considering a drug holiday. Many of our own readers have written, asking if they should stop taking the drug.

What's the evidence?

In 2008, researchers in Singapore published a report on 17 postmenopausal women, average age 66, who experienced fractures across the thighbone unprovoked by major trauma. All of the women had been taking Fosamax for an average of five years, and 13 of them had leg pain before the fracture developed. The researchers reported similar findings in a smaller study in 2007; they theorized that prolonged suppression of bone remodeling by Fosamax may have encouraged fracture-inducing microdamage to the bone.

Prompted by the Singapore findings, clinicians at New York's Hospital for Special Surgery identified 70 patients who had suffered low-energy fractures between 2002 and 2007. (Low-energy fractures occur from a fall from standing height or less.) Twenty-five (36%) had been taking Fosamax. Of these, 20 had suffered a fracture across the femur, and 19 of those fractures occurred in patients who had been taking Fosamax the longest — on average, seven years. The researchers concluded that long-term Fosamax use is a significant risk factor for low-energy fractures of the femur.

The initial reports also drew letters to the editor of The New England Journal of Medicine, including evidence both supporting and refuting a link between bisphosphonates and nontraumatic fractures. The studies thus far have been small, retrospective analyses, and they haven't taken into account other factors that could contribute to such fractures, including general ill health. But given what we know about the effects of bisphosphonates on bone remodeling, the findings seem plausible.

In the short term, slowing bone resorption increases bone density. But in the long run, it may impair new bone formation and reduce the bone's ability to repair microscopic cracks from normal wear and tear. (There's some evidence in animal studies that Fosamax can inhibit microdamage repair.) Over time, such microdamage might accumulate and cause a fracture. Also, while bone breakdown is suppressed, the mineralization process continues, potentially resulting in "hypermineralized" bone, which may be more brittle and less resilient to wear and tear. This is all largely speculative, as no studies have produced empirical evidence that such mechanisms actually lead to fractures.

Now what?

Merck, the manufacturer of Fosamax, says it will undertake further study of the drug's effects on bone. And the FDA and Merck will continue monitoring for adverse events. In the meantime, it's important not to overreact. Fosamax has a proven capacity to prevent fractures — and the disability and death that can accompany them. By 2010, according to the National Osteoporosis Foundation (NOF), as many as 12 million Americans will have osteoporosis, and over 40 million will have osteopenia (low bone mass). Most experts believe that when Fosamax is used appropriately, its benefits greatly outweigh the risks.

Clinicians diagnose osteoporosis by measuring bone mineral density with a technique known as dual-energy x-ray absorptiometry (DXA). DXA results are used to calculate a statistical measure called a T-score. Experts recommend that a woman with osteoporosis (defined by a T-score of –2.5 or below) should strongly consider drug treatment to reduce her fracture risk.

Women with osteopenia — a T-score between –1.0 and –2.5 — should consider other risk factors before deciding about drug therapy. The World Health Organization has developed the Fracture Risk Assessment Tool (FRAX), an online calculator that estimates an individual's 10-year risk of having a hip fracture or other major fracture (available at www.nof.org and www.shef.ac.uk/FRAX). The NOF suggests that a woman with osteopenia should consider drug treatment if the FRAX calculator says that her 10-year risk for a hip fracture is at least 3% — or her 10-year risk for any major fracture is at least 20%.

Currently, there's no consensus on how long you should take a bisphosphonate medication. Until we know more, women taking Fosamax who have severe osteoporosis or a prior fracture should probably continue doing so indefinitely. But results from the Fracture Intervention Trial Long-term Extension (FLEX) study published in 2006 suggest that some women can eventually stop or take a break. In that study, women who had taken Fosamax for at least five years were randomly assigned to continue the drug or switch to a placebo for five more years. Those who discontinued Fosamax (the placebo takers) showed a gradual decline in bone density and a slight increase in the risk for spine fractures, but the rate of hip fracture, a far more serious injury, was the same in the two groups. (Women with severe osteoporosis — a T-score below –3.5 — were excluded from the study.)

What can you do?

As with any drug, don't take Fosamax unless you're sure you need to. If you've been taking it and are concerned about long-term effects, talk to your clinician about taking a break. Unfortunately, we have little solid evidence to guide us in this area. We know that bisphosphonates stay in bone for years, so it's not clear that a "drug holiday" will lower your risk for possible long-term effects. If you decide to take a break, be sure to have your bone density tested after a year or two. If it has declined significantly, you can always resume bisphosphonate therapy.

Meanwhile, continue all the other measures that help protect and maintain bone density: take 1,200 to 1,500 milligrams of calcium and 800 IU of vitamin D every day; get 30 minutes of weight-bearing exercise at least three times a week; and if you smoke, do your best to stop.